Missouri, 2022Flash Flooding and Flooding in Missouri, April 21 to 22, 2022
April 21 to 22, 2022 · NWS SGF · 24 events in 9 counties and zones
Several rounds of showers and thunderstorms moved across the region from the late evening of the 20th to the early evening of the 21st as low pressure deepened over the Central Plains, causing a warm front to lift northward across the region. Storms trained over extreme southwest Missouri during the early morning of the 21st and led to flooding over McDonald, Newton and Barry counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6.8 million
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of showers and thunderstorms moved across the region from the late evening of the 20th to the early evening of the 21st as low pressure deepened over the Central Plains, causing a warm front to lift northward across the region. Storms trained over extreme southwest Missouri during the early morning of the 21st and led to flooding over McDonald, Newton and Barry counties. Additional storms that developed in the afternoon produced a swath of golf ball to softball size hail from Fort Scott, Kansas to Bolivar, Missouri. Rainfall accumulations for the 24-hour period ending at 7 PM on the 21st showed localized accumulations greater than five inches along the Newton/McDonald County line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 5:10 AM CST, 17 minutes earlier.
Area forecast discussion, Apr 21, 5:10 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
610 AM CDT Thu Apr 21 2022
Key Messages:
1. Thunderstorm and strong/severe risk today.
2. Warmer temperatures today into Saturday.
3. Windy conditions on Friday.
4. Excessive rainfall risk Saturday into Sunday along a slow
moving cold front.
.SHORT TERM...(Today and tonight)
Issued at 232 AM CDT Thu Apr 21 2022
A frontal boundary was bisecting the area over southern Missouri
and has been the focus for shower and thunderstorm development
during the late evening into the overnight hours. Dew points were
in the mid to upper 50s south of the front with about 1500-2000
j/kg of elevated CAPE. Had some large hail earlier and starting to
see additional scattered convection developing over northeast OK
into southwest MO. Southern MO will be the focus area for
additional convection during the remainder of the overnight into
early Thursday morning. Should gradually see the front lift during
the day with the coverage of convection diminishing over the area.
There is still a risk of some hail with the stronger storms that
can develop with the front in the area and elevated instability.
Highs will be tricky today with the cloud cover and front
beginning to lift northward. Have toned down from the NBM
initialization and gone with more of a CONSSHORT/CONSALl blend for
highs today which is in the low to mid 70s.
By early evening the front will have lifted into the northern
portion of the CWA and the main convection will shift to north of
the area as a low level jet develops over the area. Some
convection will be possible in our northern CWA near the front,
but the higher pops and main severe chances will be north and west
of the area. Higher dewpoints will lift north into the area and
lows tonight will be mild in the low to mid 60s.
.LONG TERM...(Friday through Wednesday)
Issued at 232 AM CDT Thu Apr 21 2022
On Friday, the upper level ridge will be over the area and will
see the surface pressure gradient tighten up over the plains and
western CWA as low pressure over the eastern Rockies and high
plains begins to strengthen. We could see some wind gusts of 35 to
40 mph over the western CWA during the day. We should remain in
the warm sector during on Friday with the warm front well north of
the area. Highs are expected to reach the low 80s over most of the
area. Main convection will remain west of the area.
The dry line will move into the central plains on Friday night,
but again the convection should remain west of the area. Lows will
again be mild with readings in the low to mid 60s.
Convection could start moving into the area later in the day on
Saturday well out ahead of the dryline and cold front. This
feature will be slow to move through the area through early Monday
with a chance of training convection given the upper level flow
aligning with the cold front. This is setting up for an excessive
rainfall event from late Saturday into Monday morning.
A cooler and drier air mass will push in behind the convection on
Monday with highs returning back to the 60s into the middle of
next week. Generally dry conditions are expected after this
weekends system moves through.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 608 AM CDT Thu Apr 21 2022
For the 12z TAFS, IFR conditions and some periodic LIFR conditions
at SGF/BBG with some dense fog and low ceilings. Should lift the
fog by mid morning, but we are expecting IFR and MVFR ceilings to
continue for much of the period. Some wind gusts will be possible
this afternoon up to 20 kts.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Dense Fog Advisory until 10 AM CDT this morning for MOZ055>057-
066>070-077>082-089>092-095>097-103>105.
KS...Dense Fog Advisory until 10 AM CDT this morning for KSZ073-097.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...LindenbergHazardous weather outlook, Apr 21, 4:04 AM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
504 AM CDT Thu Apr 21 2022
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
504 AM CDT Thu Apr 21 2022
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Limited lightning risk.
Elevated Fog risk.
DISCUSSION...
Areas of dense fog will be possible this morning over parts of
southeast Kansas into west central and southwest Missouri.
Visiblity will drop to a half mile or less at times through the
mid morning. A dense fog advisory is in effect until 10 AM.
Scattered thunderstorms will be possible near a frontal
boundary which will be bisecting the area today. Some of the
stronger storms may produce hail to the size of quarters and
wind gusts up to 60 mph. The main coverage of storms through
this morning will be over southern Missouri and southeast
Kansas. This will shift into central Missouri by tonight as the
front lifts north.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Gusty winds up to 40 mph will also be possible Friday and
Saturday over southeast Kansas and western Missouri. A cold
front will move into the area this weekend into early next week
and will bring additional showers and storms to the area along
with the increasing potential for heavy rainfall and flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Lindenberg
Event by event
12 hail, 6 flash flood, 5 flood, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Newton
- When
- April 21, 5:27 AM CST to 1:00 PM CST
- Where
- Newton County, 1.49 mi SSE of Stella to 1.31 mi WSW of Stella
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.750, -94.190
Several sections of Route D were flooded and impassable along South Indian Creek.
Flash Flood, McDonald
- When
- April 21, 5:29 AM CST to 1:00 PM CST
- Where
- McDonald County, 0.89 mi NW of Goodman to 0.95 mi NNW of Goodman
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.740, -94.410
Heavy rain caused multiple city streets to become flooded. One house reported minor amounts of water entering the home.
Flash Flood, Newton
- When
- April 21, 5:33 AM CST to 1:00 PM CST
- Where
- Newton County, 0.89 mi SE of Neosho Arpt to 1.77 mi S of Neosho Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.810, -94.370
A portion of Route D was closed due to flooding.
Flood, Barry
- When
- April 21, 6:19 AM CST to 1:00 PM CST
- Where
- Barry County, 3.83 mi SSW of Mc Dowell to 4.09 mi SSW of Mc Dowell
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.770, -93.810
Highway U at Flat Creek was closed due to flooding.
Flash Flood, McDonald
- When
- April 21, 6:30 AM CST to 1:00 PM CST
- Where
- McDonald County, 0.89 mi NE of Mc Natt to 0.28 mi ENE of Mc Natt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.740, -94.310
Highway CC at was flooded and impassable after receiving 4.35 inches of rainfall over a 24 hour period.
Flash Flood, Barry
- When
- April 21, 6:36 AM CST to 1:00 PM CST
- Where
- Barry County, 3.83 mi SSW of Mc Dowell to 4.17 mi SSW of Mc Dowell
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.770, -93.810
Highway U at Flat Creek was flooded and impassable.
Flood, Newton
- When
- April 21, 6:47 AM CST to 1:00 PM CST
- Where
- Newton County, 0.89 mi SE of Stella to 0.58 mi SE of Stella
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.760, -94.190
Highway A in Stella was flooded and impassable along South Indian Creek.
Flood, Barry
- When
- April 21, 6:51 AM CST to 1:00 PM CST
- Where
- Barry County, 0.55 mi W of Mc Dowell to 0.22 mi WSW of Mc Dowell
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.820, -93.790
Highway C at Flat Creek was flooded and impassable.
Flood, McDonald
- When
- April 21, 7:07 AM CST to 1:00 PM CST
- Where
- McDonald County, Mc Natt to 0.61 mi ESE of Mc Natt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.730, -94.320
Highway CC near Elkhorn Branch was flooded and impassable.
Flood, McDonald
- When
- April 21, 8:32 AM CST to 3:00 PM CST
- Where
- McDonald County, 3.54 mi SE of Bethlehem to 4.23 mi SE of Bethlehem
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.680, -94.090
Highway U was closed and impassable due to flooding.
Hail, Barton
- When
- April 21, 12:55 PM CST
- Where
- Barton County, 0.69 mi S of Golden City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.390, -94.100
Dime to penny sized hail was reported covering the ground.
Hail, Dade
- When
- April 21, 1:00 PM CST
- Where
- Dade County, 0.69 mi N of Kings Pt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.330, -93.950
Quarter to half dollars in size were reported.
Hail, Vernon
- When
- April 21, 1:31 PM CST
- Where
- Vernon County, 2.14 mi NNW of Sheldon
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.700, -94.310
Half dollar sized hail was reported via MPing.
Hail, Vernon
- When
- April 21, 1:46 PM CST
- Where
- Vernon County, 1.78 mi WNW of Nevada Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.860, -94.350
Quarter sized hail was reported via MPing.
Hail, Vernon
- When
- April 21, 2:29 PM CST
- Where
- Vernon County, 3.89 mi SE of Montevallo
- Measured
- 1.25 in hail
- Property damage
- $1.0 million
- Reported by
- Public
- Coordinates
- 37.690, -94.070
Half dollar sized hail was reported via MPing. Hail combined with an estimated 50 mph winds damaged 300-400 vehicles along with numerous roofs.
Hail, Vernon
- When
- April 21, 2:30 PM CST
- Where
- Vernon County, 0.88 mi NE of Deerfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.840, -94.510
Quarter sized hail was reported via social media.
Hail, Vernon
- When
- April 21, 2:44 PM CST
- Where
- Vernon County, 1.49 mi SSE of Nevada
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.810, -94.360
Quarter sized hail was reported via social media.
Hail, Cedar
- When
- April 21, 3:25 PM CST
- Where
- Cedar County, 0.69 mi N of Olympia
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 37.730, -94.030
The ground was reported covered in hail at least quarters in size. A wind shield and a house window were reported damaged.
Thunderstorm Wind, Cedar
- When
- April 21, 3:33 PM CST
- Where
- Cedar County, 0.7 mi NW of Masters to 0.55 mi E of Masters
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 37.607, -93.679
Straight line thunderstorm winds damaged three outbuildings east of Highway RA. Two of the buildings suffered partial loss of roofing panels. A third building had its roof completely removed and 3 of 4 wall collapsed.
Hail, Polk
- When
- April 21, 3:46 PM CST
- Where
- Polk County, 0.55 mi E of Fair Play
- Measured
- 4 in hail
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 37.630, -93.570
Softball sized hail was reported in the town of Fair Play. Significant roof and vehicle damage occurred as the hail moved through the town. Damages for this event have been included in the Bolivar event entry.
Hail, Polk
- When
- April 21, 4:03 PM CST
- Where
- Polk County, 0.88 mi SE of Bolivar
- Measured
- 1.75 in hail
- Property damage
- $5.5 million
- Reported by
- Emergency Manager
- Coordinates
- 37.610, -93.410
Golf ball to tennis ball sized hail and 50 mph winds were reported in Bolivar. Approximately 150 homes suffered severe damage to roofs, siding and windows. An equal number of cars suffered significant damage, with most 2014 model year and older totaled by insurance companies. This damage figure accounts for all damage in Polk County, Missouri for this event.
Hail, Polk
- When
- April 21, 4:13 PM CST
- Where
- Polk County, 2.3 mi ENE of Bolivar
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.630, -93.380
Quarter sized hail was reported via MPing.
Flash Flood, Cedar
- When
- April 21, 5:18 PM CST to April 22, 2:00 AM CST
- Where
- Cedar County, 2.15 mi NW of Bearcreek to 1.82 mi WNW of Bearcreek
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 37.670, -93.700
Heavy rainfall caused a road to be washed out south of the intersection of Shady Lane and Highway 32.
Hail, Laclede
- When
- April 21, 5:39 PM CST
- Where
- Laclede County, 2.3 mi ESE of Conway
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.490, -92.790
Quarter sized hail was reported. Minor roof damage was reported to plastic roof panels on a small shed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in California, April 21 to 24, 2022$20,000 · 64 kt wind · 7 events
- Flash Flooding and Heavy Rain in Iowa, April 21 to 22, 202218 events
- Heavy Snow and High Wind in California, April 21 to 22, 202260 kt wind · 15 events
- Heavy Snow and High Wind in Nevada, April 21 to 22, 202262 kt wind · 9 events
- Flash Flooding and Damaging Winds in Arkansas, April 21 to 25, 202252 kt wind · 7 events
- Hail in Kansas, April 21, 20222 in hail · 7 events
- Hail and Damaging Winds in Nebraska, April 21 to 22, 20221 in hail · 5 events
- Heavy Snow and High Wind in California, April 21 to 22, 202273 kt wind · 4 events
- Hail in Kansas, April 21, 20221.5 in hail · 4 events
- Winter Storm in Montana, April 21 to 24, 20223 events
- High Wind in Nevada, April 21 to 22, 202278 kt wind · 2 events
- High Wind in California, April 21, 202255 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019046, 1019047, 1019048, 1019052, 1019049, 1019050, 1019054, 1019053, 1019055, 1019056, 1018910, 1018911, 1018912, 1018908, 1018913, 1018923, 1018924, 1018916, 1018925, 1018922, 1018918, 1018919, 1019051, 1018920.